Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On idempotent, commutative, and nonassociative groupoids


Authors: G. Grätzer and R. Padmanabhan
Journal: Proc. Amer. Math. Soc. 28 (1971), 75-80
MSC: Primary 20.95
DOI: https://doi.org/10.1090/S0002-9939-1971-0276393-7
MathSciNet review: 0276393
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For an algebra $ \mathfrak{A} = \left\langle {A;F} \right\rangle $ and for $ n \geqq 2$, let $ {p_n}(\mathfrak{A})$ denote the number of essentially $ n$-ary polynomials of $ \mathfrak{A}$. J. Dudek has shown that if $ \mathfrak{A}$ is an idempotent and nonassociative groupoid then $ {p_n}(\mathfrak{A}) \geqq n$ for all $ n > 2$. In this paper this result is improved for the commutative case to show that for such groupoids $ \mathfrak{A},{p_n}(\mathfrak{A}) \geqq \frac{1}{3}({2^n} - {( - 1)^n})$ for all $ n \geqq 2$ (Theorem 1) and that this is the best possible result. Those groupoids for which this lower bound is attained are completely characterized. In fact, the relevant result proved below is much stronger (Theorem 3). From these and other known results it is deduced that the sequence $ \left\langle {0,0,1,3} \right\rangle $ has the minimal extension property.


References [Enhancements On Off] (What's this?)

  • [1] J. Dudek, Number of algebraic operations in idempotent groupoids, Colloq. Math. 21 (1970), 169–177. MR 0263959
  • [2] George Grätzer, Universal algebra, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1968. MR 0248066
  • [3] -, Universal algebra, Trends in Lattice Theory, Van Nostrand, Princeton, N. J., 1969.
  • [4] G. Grätzer and J. Płonka, On the number of polynomials of an idempotent algebra. I, Pacific J. Math. 32 (1970), 697–709. MR 0256969
  • [5] G. Grätzer, J. Płonka, and A. Sekanina, On the number of polynomials of a universal algebra. I, Colloq. Math. 22 (1970), 9–11. MR 0294216
  • [6] J. Płonka, On the number of independent elements in finite abstract algebras having a binary operation, Colloq. Math. 14 (1966), 189–201. MR 0191861
  • [7] J. Płonka, On the arity of idempotent reducts of groups, Colloq. Math. 21 (1970), 35–37. MR 0253968
  • [8] -, On algebras with $ n$ distinct essentially $ n$-ary operations, Algebra Universalis (to appear).
  • [9] -, On algebras with at most $ n$ distinct essentially $ n$-ary operations, Algebra Universalis (to appear).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20.95

Retrieve articles in all journals with MSC: 20.95


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1971-0276393-7
Keywords: $ n$-ary polynomials and essentially $ n$-ary polynomials of a universal algebra, representable sequence, minimal extension property, idempotent reduct of an abelian group
Article copyright: © Copyright 1971 American Mathematical Society